The accompanying images demonstrate the occurrence of transient reactive phlebitis (fig. 1A) in a 60-yr-old man immediately after anesthesia induction with lidocaine, propofol, remifentanil, sufentanil, and rocuronium. The signs of phlebitis completely vanished 3 h after anesthesia induction (fig. 1B).
Transient reactive phlebitis is a localized drug reaction occurring after intravenous infusion of medications. A vermiform-appearing rash, which may be associated with mild pain or skin redness, is the main symptom of transient reactive phlebitis. Transient reactive phlebitis can occur in patients on certain medications for induction such as pethidine, rocuronium, and propofol. Pain on injection and/or skin redness along the inserted veins are the main manifestations during anesthesia induction. However, the present image shows only a vermiform-appearing ascending rash (fig. 1A). No skin redness or pain was observed during anesthesia induction in the present case. The patient demonstrated no change in hemodynamics or signs of generalized allergic reactions (such as generalized erythema, urticaria, or angioedema).
Several possible mechanisms have been proposed for transient reactive phlebitis including directly mediated histamine release, reduced pH, local tissue damage, higher osmolality of infiltrates, among others. The symptoms of transient reactive phlebitis are commonly temporary and completely resolve with cessation of the causative medication. Diluting the infiltrates, slowing the infusion rate, and using a large vein for infusion access may help ameliorate symptoms and reduce the risk of transient reactive phlebitis. Given that the transient reactive phlebitis in the present image was detected after all induction drugs were administered, both propofol and rocuronium are the possible provocative agents. For the same patient, using a large vein or selecting other induction agents is the reasonable solution for future anesthesia.